Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
This Month in HIV: A Podcast of Critical News in HIV
  

This Month in HIV: 2009 Update on Body Shape Changes and HIV/AIDS

A Conversation With Dr. Donald Kotler and Patient Activist Nelson Vergel

April 2009

This podcast is a part of the series This Month in HIV. To subscribe to this series, click here.

Listen to Audio (39 min.)

Please note: These files can be quite large. Allow some time for them to download.

 < Prev  |  1  |  2  |  3  |  4  |  5  |  Next > 

Nelson Vergel: Dr. Kotler, another assumption people make -- and I think even some clinicians out there -- is that if you treat high cholesterol with a cholesterol-lowering drug, or anything else that treats it, you will tend to decrease belly fat. Is that a right assumption? Are there any data to substantiate that?

Dr. Donald Kotler: No. It's the other way around. If you have a big belly and high cholesterol, and you make the belly small, the cholesterol will go down.

But if you have a big belly and high cholesterol, and you take a drug to lower the cholesterol, it may not do anything to your belly.

Nelson Vergel: Are there any treatments right now for the belly fat gain?

Advertisement

Dr. Donald Kotler: No. There are no treatments that are approved by the FDA [U.S. Food and Drug Administration]. Obviously, losing weight does something, although many people will say it doesn't do nearly as much as they want it to. You try to lose weight to lose your belly, but then you lose your butt, or your face looks worse and your belly doesn't change all that much.

Nelson Vergel: How about exercise?

Dr. Donald Kotler: Some people do that. Exercise will do it. The exercise that tends to do it is more resistance training exercise (i.e., lifting) than aerobics, surprisingly enough.

Nelson Vergel: Some people are actually afraid of aerobics because of fat loss.

Dr. Donald Kotler: Exactly. There are other people who have shown that some of the antidiabetic medicines, such as Glucophage [metformin], have been shown to decrease belly size.

There were several studies that looked at the drug growth hormone. Growth hormone did significantly lower belly size, but the FDA didn't approve it, likely because they were not happy with the side effect profile. They thought it was too toxic a drug.

Now, a month and a half ago, there was a meeting in London, the 10th International Workshop on Adverse Drug Reactions and Lipodystrophy in HIV. At that meeting, two other treatments were talked about. One was a drug called IGF-1 [insulin-like growth factor 1], or IGF-1 combined to a binding protein.

It's what growth hormone causes to happen. But here, rather than using growth hormone, they use the IGF-1. And rather than this worsening toxicity, worsening blood sugar, it actually made it better. It also caused an anabolic effect: lean mass went up and the amount of fat in the trunk went down. But it didn't really lower it as much as had been seen before with growth hormone. But it was a little, tiny study, just to show that it could work.

In addition, there's a drug called tesamorelin, which [acts as a] growth hormone-releasing factor. So when you give tesamorelin, you get a growth hormone-like effect and that also causes belly fat to go down. It doesn't cause glucose to get worse, like growth hormone does.

At this same meeting in London, Julian Falutz from Montréal looked at the two studies of this drug, tesamorelin, to see if it mattered what kind of antivirals are used.2 Does it matter if someone is taking protease inhibitors or the non-nucleosides? Does it matter whether someone is taking Kaletra or Sustiva [efavirenz, Stocrin]? It turns out that it doesn't matter. The drug tesamorelin will cause body fat to decrease. It will cause belly fat to decrease, no matter what your drug is.

Nelson Vergel: That drug is not approved yet?

Dr. Donald Kotler: The drug is not approved yet. But there have been several studies that have shown its benefit -- three, actually. I believe the FDA is looking at it now or, if not now, very, very soon. [Click here for more on tesamorelin.]

Nelson Vergel: If you were an HIV-positive patient, right now, in 2009, and you had problems with belly fat, what would you do? Just diet and exercise? Is that all we have?

Dr. Donald Kotler: Right now diet and exercise are the best hope. I would not treat with an antidiabetic medicine in the absence of diabetes.

Nelson Vergel: So you're not sure whether, for instance, Glucophage, which is an antidiabetic drug, would do anything for somebody who is experiencing belly fat gain.

Dr. Donald Kotler: Let's say you have to wear a size 40 pants, or keep your pants so low that your belly hangs over in a not very nice looking way, and you start taking Glucophage. Your waist will probably go from 40 to 39. You wouldn't go down to a 33, or a 32, or even a 34. The effect of Glucophage is really tiny.

When it was used at high doses, the effect of growth hormone was more like two or three inches. You'd go down to a 37 or a 36 waist. But it was real toxic and caused a lot of problems. Drugs like tesamorelin cause your waistline to decrease only an inch or so.

Nelson Vergel: The unfortunate thing, in my point of view, is that we haven't really seen combinations of therapy. For instance, researchers have not looked at exercise plus either the growth hormone-releasing factor or Glucophage. As an activist, I think I'm also a little frustrated that there are no real guidelines on the nutritional aspects of this problem. Like you said, nutrition and dieting. Where do we send people when they want information about what to eat? Do you recommend just a Mediterranean diet? Anything specific?

Dr. Donald Kotler: A Mediterranean diet would work well. People tend to do better with low-carbohydrate diets, as opposed to low-fat diets whether they are HIV positive or HIV negative. For people who don't know what a Mediterranean diet is, it is olive oil, nuts, very low in highly saturated fats, more fish and less meat. [Click here for more details on what a Mediterranean diet is.] But there has been very little data published on it, in terms of its effects in HIV.

 < Prev  |  1  |  2  |  3  |  4  |  5  |  Next > 

Copyright © 2009 Body Health Resources Corporation. All rights reserved. Podcast disclaimer.

This podcast is a part of the series This Month in HIV. To subscribe to this series, click here.


  

This article was provided by TheBody.com. It is a part of the publication This Month in HIV.
 
See Also
TheBody.com's Lipoatrophy Resource Center
Ask a Question About Facial Wasting at The Body's "Ask the Experts" Forums
More on Facial Wasting/Lipoatrophy

 

Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy.)

Your Name:


Your Location:

(ex: San Francisco, CA)

Your Comment:

Characters remaining:

 

Advertisement